Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 115, NWS Lincoln, IL

July 18, 2016Logan County, Mason County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2016, 8:12 AM CDT for Logan County, Mason County, Tazewell County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 8:12 AM CDT (13:12 UTC)
Expired
Jul 18, 2016, 9:00 AM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, IL, Mason County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 15 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2983 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS53 KILX 181312
SVRILX
ILC107-125-179-181400-
/O.NEW.KILX.SV.W.0115.160718T1312Z-160718T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
812 AM CDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS...
  EAST CENTRAL MASON COUNTY IN CENTRAL ILLINOIS...
  SOUTHEASTERN TAZEWELL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 900 AM CDT

* AT 812 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SAN
  JOSE...OR 8 MILES NORTHEAST OF MASON CITY...MOVING SOUTHEAST AT 45
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...MASON CITY...ATLANTA...DELAVAN...MOUNT PULASKI...
  HOPEDALE...GREEN VALLEY...SAN JOSE...EMDEN...ARMINGTON...
  MIDDLETOWN...HARTSBURG...BEASON...NEW HOLLAND...
  LAWNDALE AND BROADWELL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 155 BETWEEN MILE MARKERS 0 AND 18.
 INTERSTATE 55 BETWEEN MILE MARKERS 118 AND 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4037 8926 4029 8926 4028 8915 4018 8915
      3999 8923 4010 8960 4012 8960 4015 8963
      4016 8967 4014 8969 4015 8971 4014 8973
      4018 8979 4049 8968
TIME...MOT...LOC 1312Z 293DEG 37KT 4029 8958 

HAIL...<.75IN
WIND...60MPH
 
$$

HJS
2 follow-up statements
061 
WWUS53 KILX 181334
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
834 AM CDT MON JUL 18 2016

ILC125-181342-
/O.CAN.KILX.SV.W.0115.000000T0000Z-160718T1400Z/
MASON-
834 AM CDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MASON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4037 8926 4029 8926 4028 8915 4018 8915
      3999 8923 4013 8951 4018 8955 4033 8947
TIME...MOT...LOC 1332Z 290DEG 32KT 4024 8940 

$$

ILC107-179-181400-
/O.CON.KILX.SV.W.0115.000000T0000Z-160718T1400Z/
LOGAN-TAZEWELL-
834 AM CDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR LOGAN AND EXTREME SOUTHEASTERN TAZEWELL COUNTIES...

AT 832 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
HARTSBURG MOVING EAST SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LINCOLN...ATLANTA...MOUNT PULASKI...EMDEN...ARMINGTON...HARTSBURG...
BEASON AND LAWNDALE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 155 BETWEEN MILE MARKERS 0 AND 11.
 INTERSTATE 55 BETWEEN MILE MARKERS 121 AND 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4037 8926 4029 8926 4028 8915 4018 8915
      3999 8923 4013 8951 4018 8955 4033 8947
TIME...MOT...LOC 1332Z 290DEG 32KT 4024 8940 

HAIL...<.75IN
WIND...60MPH
 
$$

MILLER
142 
WWUS53 KILX 181400
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
900 AM CDT MON JUL 18 2016

ILC107-179-181409-
/O.EXP.KILX.SV.W.0115.000000T0000Z-160718T1400Z/
LOGAN-TAZEWELL-
900 AM CDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN AND SOUTHEASTERN 
TAZEWELL COUNTIES WILL EXPIRE AT 900 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  

HOWEVER GUSTY WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM AS IT MOVES THROUGH EASTERN LOGAN COUNTY.

LAT...LON 4037 8926 4029 8926 4028 8915 4018 8915
      3999 8923 4013 8951 4018 8955 4033 8947
TIME...MOT...LOC 1358Z 293DEG 37KT 4024 8940 

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 3:25 AM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
325 AM CDT MON JUL 18 2016

.SHORT TERM...(Today and tonight)
ISSUED AT 324 AM CDT Mon Jul 18 2016

Warm and muggy airmass will remain in place and help to contribute
to a rather unstable weather pattern overall.  Unfortunately, the
forecast is problematic as models are handling both the exiting and
the developing convection differently.  This mornings convection,
mostly remaining to the north through the overnight, may clip the
eastern border of ILX CWA this morning as it begins to translate to
a more southerly direction. Next MCS/wave out to the west slowly
closing in on the mid Miss River Valley.  Differing models
alternately break up the showers and thunderstorms before they can
move into the region, others bringing in the showers to the extreme
west by 12-14z this morning.  Given the inaccuracies of the break up
of MCS's lately...the forecast will retain the widespread chance
pops not only this morning, but through the day and into the
overnight hours.  Shortwaves to the west are plentiful on sat
imagery and not reflected well in the model solutions.  Not going
with any one model solution, either, as there are simply too many
mesoscale influences. The strength of redevelopment this afternoon
will bank on how quickly the atmosphere can recover in the wake of
the western wave making its way through ILX.  Temperatures hot and
muggy...potentially only limited by debris/MCS activity limiting the
morning warm up.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 324 AM CDT Mon Jul 18 2016

A bit of a challenge early on in this part of the forecast, with
potential MCS activity and associated cloud debris potentially
hampering afternoon temperatures. Large upper high of 598 dm will be
centered over the Oklahoma/Arkansas area, which will initially help
steer any nocturnal convection southeast into central Illinois. As
the week progresses, the ridge axis will build northward, taking the
MCS track with it. Have not changed the PoP trends too much,
focusing on Tuesday and Wednesday during the day. With the clouds
and rain potential, did not stray too far from MOS guidance, with
highs in the upper 80s to near 90 both Tuesday and Wednesday. This
would keep maximum heat index values closer to 100.

Thursday and Friday appear more clear-cut in the heat department, as
850 mb temperatures rise to near 23C and clouds will be less of a
factor. Have highs of 90-95 Thursday and mid 90s nearly everywhere
Friday, with miserable dew points in the mid-upper 70s. Both days
will eventually need at least a heat advisory as heat index values
get close to 110 both days. Will hold off on any headlines at the
moment due to the uncertainty with the Tuesday/Wednesday time frame,
as lesser clouds/rain could lead toward higher temps and thus the
ability to meet the advisory criteria earlier based on duration of
100+ heat indices. However, will address this in a Special Weather
Statement for the time being.

Looking into the weekend, the ridge will start to flatten, as a
piece of energy associated with a large upper low off the Pacific
Northwest coast breaks free. This will help push some cooler air in
from the north during the second half of the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1204 AM CDT Sun Jul 17 2016

Strong but diminishing instability remains over the central IL
terminals tonight while a disturbance approaches from the west.
This should bring increasing thunderstorm activity to central IL
overnight. Have included TEMP TSRA first few hours of TAFs for
KPIA/KBMI, but only included VCTS from around 07-10Z for KSPI-
KDEC-KCMI as timing of thunderstorms affecting these terminals
less certain at this point. Any thunderstorms will be capable of
producing MVFR cigs, vsbys, and gusty/variable winds. Thunderstorm
chances decrease but do not entirely go away Monday morning
through Monday evening. Winds SSW 8-10 kts overnight then
shifting more westerly Monday morning through afternoon.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HJS
LONG TERM...Geelhart
AVIATION...Onton
Hazardous weather outlook, Jul 18, 6:48 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
648 AM CDT MON JUL 18 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
648 AM CDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

TWO ROUNDS OF SHOWERS AND THUNDERSTORMS TODAY FOR CENTRAL ILLINOIS
ARE POSSIBLE AGAIN. WITH THE WARM AND MUGGY AIRMASS IN PLACE
PROVIDING INSTABILITY...STORMS WILL HAVE A MARGINAL RISK OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. FREQUENT DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAINS ARE ALSO A THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. A FEW
STORMS MAY BE STRONG WEDNESDAY...BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

HOT AND HUMID WEATHER IS EXPECTED THURSDAY AND FRIDAY WITH
AFTERNOON HEAT INDICES OF 100 TO 110.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

HJS

In the hours before

Special weather statement, Jul 18, 3:07 AM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
307 AM CDT MON JUL 18 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-182100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...CANTON...PEKIN...BLOOMINGTON...NORMAL...RUSHVILLE...
HAVANA...LINCOLN...CLINTON...MONTICELLO...CHAMPAIGN...URBANA...
DANVILLE...BEARDSTOWN...PETERSBURG...WINCHESTER...JACKSONVILLE...
SPRINGFIELD...TAYLORVILLE...DECATUR...SULLIVAN...TUSCOLA...
CHARLESTON...MATTOON...PARIS...SHELBYVILLE...GREENUP...MARSHALL...
EFFINGHAM...NEWTON...ROBINSON...FLORA...OLNEY...LAWRENCEVILLE
307 AM CDT MON JUL 18 2016

...HEAT AND HUMIDITY WILL INTENSIFY AS THE WEEK PROGRESSES...

A LARGE AREA OF HIGH PRESSURE ALOFT WILL BUILD ACROSS THE CENTRAL
UNITED STATES THIS WEEK...PRODUCING WIDESPREAD HOT WEATHER.
INITIALLY IN CENTRAL AND SOUTHEAST ILLINOIS...CLOUDS AND THE
THREAT OF THUNDERSTORMS WILL KEEP TEMPERATURES DOWN A BIT...BUT
HEAT INDEX VALUES MAY REACH 100 DEGREES EACH AFTERNOON THROUGH
WEDNESDAY...ESPECIALLY WEST OF SPRINGFIELD AND EFFINGHAM.

THE HOTTEST WEATHER OVER OUR AREA IS EXPECTED TO BE THURSDAY AND
FRIDAY...WHEN HIGHS REACH THE MID 90S IN MANY AREAS AND THE HEAT
INDEX APPROACHES 110 DEGREES. THE HEAT IS EXPECTED TO LINGER INTO
SATURDAY...BEFORE COOLER CONDITIONS START TO SPREAD IN LATE IN THE
WEEKEND.

THE EFFECTS OF HEAT ARE CUMULATIVE...AND INCREASE THE LONGER THE
PERIOD OF HOT WEATHER PERSISTS. AS THE HEAT INTENSIFIES...BE SURE
TO SPEND AS MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED
ENVIRONMENT. PEOPLE THAT HAVE TO WORK OR PLAY OUTDOORS SHOULD TAKE
PLENTY OF REST BREAKS...AND DRINK NON ALCOHOLIC LIQUIDS TO STAY
HYDRATED.

GEELHART
Local storm report, Jul 18, 5:11 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
511 AM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
07/18/2016  M1.14 INCH       VERMILION          IL   EMERGENCY MNGR

            RAIN FELL IN 30 MINUTES. MODERATE TO HEAVY RAIN
            CONTINUES.

&&

25
Local storm report, Jul 18, 5:44 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
544 AM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
07/18/2016  M1.95 INCH       VERMILION          IL   EMERGENCY MNGR

            ONE HOUR TOTAL. STILL RAINING.

&&

25
Local storm report, Jul 18, 7:31 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
731 AM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
07/18/2016  M2.12 INCH       VERMILION          IL   EMERGENCY MNGR

            TOTAL FROM EARLY MORNING STORMS

0715 AM     HEAVY RAIN       3 W BISMARCK            40.27N 87.66W
07/18/2016  M2.47 INCH       VERMILION          IL   MESONET

            TOTAL FROM EARLY MORNING STORMS

&&

25
Local storm report, Jul 18, 7:50 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
750 AM CDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       CHENOA                  40.74N 88.72W
07/18/2016  M2.00 INCH       MCLEAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL

0730 AM     HEAVY RAIN       3 NE DANVILLE           40.17N 87.58W
07/18/2016  M2.48 INCH       VERMILION          IL   EMERGENCY MNGR

            TOTAL FROM EARLY MORNING STORMS

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:32 AM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell43 min
Jul 18, 8:42 AM CDTSpecial Weather StatementILXSangamon33 min
Jul 18, 9:04 AM CDTSpecial Weather StatementILXDeWitt56 min
Jul 18, 9:26 AM CDTSpecial Weather StatementILXPiatt34 min
Jul 18, 10:02 AM CDTSpecial Weather StatementILXChampaign43 min
Jul 18, 10:26 AM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion49 min
Jul 18, 11:12 AM CDTSevere Thunderstorm WarningILXEdgar, Vermilion18 min
Jul 18, 11:18 AM CDTSpecial Weather StatementILXJasper42 min
Jul 18, 12:21 PM CDTFlash Flood WarningILXJasper4 hr
Jul 18, 3:41 PM CDTExcessive Heat WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more48 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.